Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 271, NWS Des Moines, IA

June 16, 2004Sac County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 16, 2004, 11:07 AM CDT for Sac County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2004, 11:07 AM CDT (16:07 UTC)
Expired
Jun 16, 2004, 11:45 AM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Sac County, IA

The radar

The Des Moines radar (KDMX), 138 km from the middle of the area, began a volume at 16:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 4.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
338 J/kg
Mixed-layer CIN
-410 J/kg
Mixed-layer LCL
1794 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 161607
SVRDMX
IAC161-161645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1107 AM CDT WED JUN 16 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAC COUNTY IN WEST CENTRAL IOWA

* UNTIL 1145 AM CDT

* AT 1104 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF SCHALLER...OR ABOUT 49
  MILES SOUTH OF SPENCER...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR SCHALLER AROUND 1115 AM...
  6 MILES NORTHWEST OF EARLY AROUND 1125 AM AND
  5 MILES NORTHWEST OF NEMAHA AROUND 1135 AM.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4222 9533 4221 9489 4255 9494 4256 9534

$$

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 9:15 PM CDT, 13 hours 52 minutes earlier.

Area forecast discussion, Jun 15, 9:15 PM CDT, 13 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
915 PM CDT TUE JUN 15 2004

.SHORT TERM...TNGT
00Z SFC MAP SHOWING CDFNT OVR SE SD.  TSTMS DEVELOPED NEAR BOUNDARY
OVR SERN SD AND MN.  MORE WDSPRD CONVECTION OVER NEBRASKA ALONG
BOUNDARY.  AMS RMNS UNSTABLE OVER WRN IA ATTM.  A FEW SHOWERS OVR SE
IN TROPICAL AMS LIFTING NE.

CONCERN TONIGHT IS TSTMS OVR FA.  DEEP CONVECTION AND AREA OF
PRIMARY CONCERN FOR HEAVY RAIN/SEVERE WEATHER SHOULD REMAIN FOCUSED
TO THE WEST OF IA ON THE NOSE OF LOW-LVL JET.  CDFNT SHUD PUSH INTO
NW LATE TONIGHT.  IA APPEARS TO BE TOO FAR SOUTH TO BENEFIT FM
DYNAMICS ASSOCIATED WITH TAIL OF S/WV TROF OVER SRN CANADA.  TROF
SHOULD BE STRONG ENOUGH TO PUSH BOUNDARY INTO IA OVERNIGHT.  LOW-LVL
JET SUPPORT NOT OVERLY GOOD EITHER FOR CONTINUED CONVECTION (20KTS
OR LESS). WILL KEEP POPS IN NW FA DURG OVERNIGHT HOURS AND DROP TO
THE SOUTHEAST.

NO CHANGES TO FCST ON WEDNESDAY AND WILL KEEP WATCH GOING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH WED.

&&

JOHNSON
Hazardous weather outlook, Jun 16, 5:55 AM CDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
555 AM CDT WED JUN 16 2004

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-171059-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-
CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET-
FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-
PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
500 AM CDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT
A THREAT OF HEAVY RAINFALL AND FLASH FLOODING EXISTS THIS AFTERNOON
AND TONIGHT.  SCATTERED THUNDERSTORMS WILL DEVELOP BEFORE NOON IN
WESTERN AND CENTRAL IOWA...AND SPREAD NORTHEAST THROUGH THE
AFTERNOON.  OTHER STORMS WILL DEVELOP ALONG A COLD FRONT DROPPING
INTO NORTHERN IOWA.  RAINFALL RATES OF 1 TO 3 INCHES PER HOUR...SLOW
MOVEMENT AND TRAINING OF STORMS COULD LEAD TO EXCESSIVE RAINFALL IN
A SHORT PERIOD OF TIME.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON...INCLUDING A THREAT OF BRIEF ISOLATED TORNADOES.
CONDITIONS ARE FAVORABLE FOR FAST DEVELOPING LANDSPOUT AND MINI-
SUPERCELL TORNADOES.  HAIL IS A LESSOR THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY
ANOTHER PERIOD OF THUNDERSTORMS WITH POTENTIALLY HEAVY RAIN WILL
OCCUR ON THURSDAY...BUT THE RISK OF SEVERE WEATHER IS QUITE LOW.

LOOKING FURTHER AHEAD...THUNDERSTORMS ARE AGAIN POSSIBLE SATURDAY
AND TUESDAY...BOTH WITH SLIGHT RISKS OF SEVERE WEATHER AND HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY FOR SEVERE WEATHER...AND FOR
TONIGHT AND THURSDAY PRIMARILY TO REPORT FLOODING OR HEAVY RAIN
TOTALS.  SPOTTERS MAY AGAIN BE NEEDED AGAIN SATURDAY AND
TUESDAY.

KULA

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 10:59 AM CDTTornado WarningDMXCrawford31 min
Jun 16, 12:19 PM CDTFlash Flood WarningDMXSac3 hr
Jun 16, 12:28 PM CDTSevere Thunderstorm WarningDMXSac47 min
Jun 16, 12:30 PM CDTSevere Thunderstorm WarningDMXCalhoun60 min
Jun 16, 1:01 PM CDTTornado WarningDMXCalhoun44 min
Jun 16, 1:17 PM CDTFlash Flood WarningDMXCalhoun3 hr
Jun 16, 1:23 PM CDTSevere Thunderstorm WarningDMXPolk52 min
Jun 16, 1:31 PM CDTSevere Thunderstorm WarningDMXWebster59 min
Jun 16, 1:38 PM CDTTornado WarningDMXWebster57 min
Jun 16, 1:49 PM CDTSevere Thunderstorm WarningDMXCalhoun41 min
Jun 16, 2:29 PM CDTSevere Thunderstorm WarningDMXHumboldt46 min
Jun 16, 2:35 PM CDTSevere Thunderstorm WarningDMXWebster40 min
Jun 16, 3:10 PM CDTSevere Thunderstorm WarningDMXHamilton, Wright50 min
Jun 16, 3:48 PM CDTFlash Flood WarningDMXCerro Gordo4 hr
Jun 16, 3:58 PM CDTSevere Thunderstorm WarningDMXFranklin32 min
Jun 16, 4:27 PM CDTSevere Thunderstorm WarningDMXJasper33 min
Jun 16, 5:24 PM CDTSevere Thunderstorm WarningDMXDecatur56 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.